"Our study suggests that short-term exposure to stress and antidepressants, rather than a high-calorie, high-fat diet alone, leads to long-term body weight gain, accompanied with increased bone and spleen weights," said study lead author Suhyun Lee, a PhD candidate in the medical sciences at the John Curtin School of Medical Research at the Australian National University in Canberra, Australia.
Antidepressants are among the most prevalent medications today, accounting for millions of prescriptions each year.
At the same time, obesity rates are climbing in developed countries worldwide. Being overweight or obese is a risk factor for many serious diseases, including heart disease.
Unfortunately, weight gain is one of the main side effects associated with antidepressants. The amount of excess weight varies between patients, but some have reported increases as high as 7 percent of the amount they weighed at the start of their antidepressant treatment.
In this study, male rats treated with the antidepressant fluoxetine after induced stress had significantly increased body weight compared to control animals. In addition to greater overall body weight, animals in the antidepressant group also developed greater bone and spleen weights, compared to animals in the control group.
During the follow-up, investigators also compared behavior between the drug and control groups. This comparison showed that the antidepressants reduced anxiety among the animals in response to induced stress. After the stressful periods, which involved physical restraint, the fluoxetine-treated animals exhibited significantly fewer symptoms of anxiety, compared to the control animals.
The study involved a two-week period of repeated restraint stress, combined with antidepressant treatment among one group of animals, and saline administration among the control group. After the two-week period, both groups of animals received a high-fat diet for 295 days.
The results were presented Sunday at The Endocrine Society's 95th Annual Meeting in San Francisco.
--ANI (Posted on 19-06-2013)